Endocrine Abstracts (2016) 40 P6 | DOI: 10.1530/endoabs.40.P6

Toxicity of tyrosine kinase inhibitors in the treatment of thyroid cancer - a 10-year experience resume

Jolanta Krajewska, Aleksandra Kukulska, Ewa Paliczka-Cieślik, Daria Handkiewicz-Junak, Tomasz Gawlik, Tomasz Olczyk, Aleksandra Kropińska, Barbara Michalik, Elżbieta Gubała & Barbara Jarząb


Department of Nuclear Medicine and Endocrine Oncology, Maria Sklodowska-Curie Memorial Cancer Center, Institute of Oncology, Gliwice Branch, Gliwice, Poland.


Targeted therapy based on tyrosine kinase inhibitors (TKIs) constitutes a new treatment modality in thyroid cancer (TC). Their efficacy in prolongation of progression free survival in comparison to placebo has been documented in phase III studies. However, a problem of their tolerability has recently risen as numerous side effects influencing the quality of life may potentially limit their clinical use. Therefore, we decided to carry out a retrospective analysis of the frequency and severity of adverse effects (AEs) related to TKI administration (VEGFR inhibitors only) in patients treated due to advanced TC within different prospective phase II and III clinical trials. The comparison of the efficacy between particular drugs was not aimed.

Material: In total 55 courses of TKI therapy were evaluated. 19 subjects were given vandetanib, 15 – lenvatinib, 14 – sorafenib, 4 – motesanib and 3 – axitinib. Median treatment duration was 21.3 months (range: 0.7–100.8). All AEs were assessed on the basis of Common Terminology Criteria for Adverse Events (CTCAE) version 3.0.

Results: The drug was discontinued due to poor treatment tolerability in eight subjects (14.5%) whereas 29 (52.7%) of patients required dose reduction. Among the most common TKI-related AEs were arterial hypertension (73.0%), skin reactions (70.3%), diarrhea (54.1%), weight loss (54.1%) and stomatitis (43.2%). Most of AEs fulfilled G1 and G2 criteria except of hypertension mainly classified as G3 (at least two antihypertensive drugs required). However, dose reduction was mostly related to weight loss, diarrhea and skin toxicity, while among AEs leading to treatment withdrawal were: weight loss (2), myocardial infarct (2) lymphopenia (1), QTC prolongation (1), tracheo-esophageal fistula (1) and purulent meningitis (1).

Conclusion: TKIs constitute a safe and well-tolerated treatment method in TC patients. Frequent, mostly mild or moderate side effects may be alleviated by additional pharmacological therapy or by dose modification.